Michigan, 2010

Rip Current in Michigan, August 17, 2010

August 17, 2010 · NWS APX · 1 event in 1 county or zone

Rip currents produced a near-fatality on Lake Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Rip currents produced a near-fatality on Lake Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 17, 10:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 10:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT TUE AUG 17 2010

.SYNOPSIS.../ISSUED AT 341 AM/

HIGH PRESSURE WILL BUILD INTO THE REGION TODAY...AND BRING ABOUT
INCREASINGLY CLEARER SKIES THROUGH TONIGHT. WARMER SOUTHERLY WINDS
DEVELOP WEDNESDAY...WITH A COLD FRONT LAYING OUT ACROSS THE NORTH
WOODS WEDNESDAY NIGHT. THIS FRONT WILL WAVER AROUND NORTHERN
MICHIGAN RIGHT ON THROUGH THE WEEKEND...WITH VARIOUS CHANCES FOR
SHOWERS AND STORMS. THE BEST CHANCE FOR RAIN MAY BE FRIDAY THROUGH
SATURDAY...AS THERE ARE INDICATIONS OF A DECENT AREA OF LOW
PRESSURE TO PASS THROUGH THE REGION.

SMD

&&

.SHORT TERM.../ISSUED AT 1126 AM/...THIS AFTERNOON

WATER VAPOR IMAGERY REVEALING YET ANOTHER IN A SERIES OF SHORT WAVES
DIVING SOUTHEASTWARD ACROSS LAKE SUPERIOR HEADING TOWARD EASTERN
UPPER MICHIGAN...WITH ASSOCIATED LOWER CLOUD COVER SAGGING DOWN INTO
EASTERN UPPER MICHIGAN. COUPLED WITH REMAINING OVER WATER
INSTABILITY (H8 TEMPS AROUND +4C)...HAS PRODUCED SOME SPOTTY PRECIP
ACROSS CHIPPEWA COUNTY THIS MORNING. TO THE SOUTH...A BAND OF JET
STREAM CI/CS HAS SET UP ACROSS CENTRAL LOWER MICHIGAN...LEADING TO
SOME PARTLY SUNNY CONDITIONS. ALSO SEEING SOME HEATING INDUCED CU
STARTING TO GO IN NRN LOWER MICHIGAN AS WELL. SO OVERALL...PARTLY
SUNNY SKIES TO MOSTLY CLOUDY NORTH IS THE RULE WITH WINDS STILL ON
THE GUSTIER SIDE.

THIS AFTERNOON...AFOREMENTIONED SHORT WAVE WILL SLIP THROUGH THE NRN
GREAT LAKES THROUGH MID AFTERNOON FOLLOWED BY DRIER AIR
RE-ESTABLISHES ACROSS NRN MICHIGAN THEREAFTER. THUS...SHOULD SEE AN
OVERALL DECREASE IN CLOUD COVER BY LATER IN THE AFTERNOON SAVE FOR
THE BAND OF JET STREAK CI/CS SITTING ACROSS THE CENTRAL PORTION OF
THE STATE WITH CLEARING SKIES SETTING UP FOR TONIGHT.

TEMPS...SIMILAR TO YESTERDAY WITH A LOT OF UPPER 60S TO MIDDLE 70S
FOR HIGHS...AND PROBABLY JUST A BIT WARMER IN THE E/SE COUNTIES DUE
TO DOWNSLOPING INTO THAT AREA.

ADAM

&&

.LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND

BRIEF BOUT OF QUIET WX IS EXPECTED TONIGHT AS HIGH PRESSURE DRIFTS
THRU THE REGION...WITH FCST FOCUS SHIFTING TOWARD INCREASING PRECIP
POTENTIAL FROM NORTH TO SOUTH LATER WEDNESDAY INTO THURSDAY. APPEARS
A COMFORTABLY COOL NIGHT IS IN THE WORKS TONIGHT AS TRANSIENT LOW
LEVEL RIDGING WORKS THRU THE CENTRAL GREAT LAKES. SLACK GRADIENT/
LOSS OF MIXING SHOULD LEAD TO MAINLY LIGHT WINDS THRU THE
NIGHT...WITH TEMPS LIKELY TO RESPOND DOWNWARD QUICKLY...AIDED BY
LOWER DEWPOINTS FROM DIURNAL MIXING TODAY. GUIDANCE NUMBERS IN THE
LOW/MID 40S FOR THE USUAL COOL SPOTS SEEM ON TRACK...THOUGH WILL
TREND READINGS UP INTO THE LOWER 60S NEAR THE IMMEDIATE LAKE
MICHIGAN COAST WHERE WEAK WEST/SOUTHWEST FLOW SHOULD LINGER (VERY
WARM WATER JUST OFFSHORE).

THEREAFTER...NEXT IN A SERIES OF DECENT SHORTWAVES ADVANCING AROUND
PARENT UPR TROUGH ACRS HUDSON BAY IS EXPECTED TO DROP THRU WESTERN
ONTARIO LATER WEDNESDAY...PIVOTING A SFC FRONTAL BOUNDARY DOWN ACRS
LAKE SUPERIOR INTO WEDNESDAY EVENING/NIGHT. MEANWHILE...RENEWED
INTRUSION OF RATHER CHILLY AIR UP ACRS ONTARIO SHOULD SET UP A
TIGHTENING 925-800MB FGEN RESPONSE SOMEWHERE ACRS THE U.P...WITH
MODEST MOISTURE TRANSPORT FROM THE CENTRAL PLAINS/UPR MIDWEST
FEEDING INTO THE UPWARD BRANCH OF THE CIRCULATION. FCST RAOBS
INDICATIVE OF UP TO 1000 J/KG ELEVATED CAPE BEING ACHIEVED WITHIN
THE FGEN AXIS WED NIGHT...SUPPORTING GOING CHANCES FOR SHOWERS/
THUNDERSTORMS. IN FACT...PER INCREASING GUIDANCE SUPPORT...WILL BUMP
POPS TO LIKELY ACRS MUCH OF EASTERN UPR FOR WED NIGHT.

BOUNDARY/WEAKENING FGEN AXIS PROGGED TO GRADUALLY SLIP SOUTHWARD
INTO THURSDAY AFTN/EVENING...WITH CHANCES FOR SHOWERS AND A FEW
STORMS FOLLOWING SUIT. INSTABILITY PROGGED TO WANE WITH TIME...BUT
GIVEN PLENTIFUL WARM AIR/MOISTURE ON THE SOUTH SIDE OF SAGGING
BOUNDARY...DIFFICULT TO PULL MENTION OF THUNDER WITH FCST SOUNDINGS
SUGGESTING SOME 600-800 J/KG ELEVATED CAPE STILL ACHIEVABLE
(POTENTIALLY HELPED ABOUT BY DIURNAL HEATING INTO THURSDAY AFTN).
TEMPS ON THURSDAY HIGHLY DEPENDENT ON PRECIP EVOLUTION...AND
ENTIRELY POSSIBLE SOME SPOTS OF NORTHERN LOWER MAY END UP STUCK IN
THE UPR 60S/LOW 70S SHOULD SHOWERS END UP A BIT MORE WIDESPREAD.

LOOKS LIKE ANOTHER BRIEF RESPITE WILL ENTER THE PICTURE THURSDAY
NIGHT INTO EARLY FRIDAY AS LOW LEVEL RIDGING DIPS INTO THE NORTHERN
GREAT LAKES FROM ONTARIO...SETTING UP WHAT MAY BE ANOTHER CHILLY
NIGHT IN SPOTS THU NIGHT. WILL TREND LOWS DOWN QUITE A BIT ACRS THE
NORTH WHERE INTRUSION OF MUCH LOWER DEWPOINT AIR LIKELY PER PATTERN
RECOGNITION...AND MAY WELL SEE READINGS DOWN INTO THE MID 40S
HERE...TRENDING INTO THE 50S SOUTH OF THE STRAITS.

LATER PERIODS (FRIDAY AND BEYOND)...00Z GUIDANCE STILL WAVERING A
BIT OF EVENTUAL EVOLUTION OF NEXT PIECE OF SHORTWAVE ENERGY EMERGING
FROM THE NORTHERN ROCKIES/NORTHERN PLAINS TOWARD FRIDAY. TREND HAS
BEEN TOWARD A MORE AMPLIFIED WAVE CUTTING ACRS MICHIGAN SOMETIME
LATE FRIDAY INTO SATURDAY...SUPPORTING GOING CHANCES FOR RAIN.
THUNDER POTENTIAL NOT ALL THE CLEAR CUT AS BEST INSTABILITY MAY GET
PINCHED OFF TO THE SOUTH...BUT THINGS FAR TOO UNCLEAR TO PULL AT
THIS POINT. DRY WX LOOKS TO RETURN BY SUNDAY AND INTO THE EARLY PART
OF NEXT WEEK AS DEEP LAYER RIDGING/DRYING TAKES HOLD.

LAWRENCE

&&

.MARINE.../ISSUED AT 341 AM/

AFTER A BRIEF LULL IN WINDS ACROSS THE NEARSHORE WATERS EARLY THIS
MORNING...SPEEDS ARE EXPECTED TO PICK UP RAPIDLY THROUGH THE MORNING
AND AFTERNOON HOURS...AS ANOTHER SURGE OF COLDER AIR PUSHES ACROSS
THE QUITE WARM WATERS OF THE GREAT LAKES. HOWEVER...EVEN WITH
EXCELLENT OVERWATER INSTABILITY DEVELOPING...NOT A TREMENDOUS AMOUNT
OF MOMENTUM TO TAP UP THROUGH ABOUT 4KFT (ABOUT 25 TO POSSIBLY 30
KNOTS)...SUGGESTING CONDITIONS SHOULD HOLD FIRMLY IN SMALL CRAFT
ADVISORY CRITERIA. THAT SAID...WILL HAVE TO CLOSELY WATCH THE
STRAITS WHERE FUNNELING/CHANNELING OF WESTERLY FLOW MAY RESULT IN
SOME GALE GUSTS. CONDITIONS WILL SUBSIDE RAPIDLY THIS EVENING AND
TONIGHT AS HIGH PRESSURE BUILDS ACROSS THE WATERS. WINDS LOOK TO
SHIFT SOUTHWEST AND INCREASE AGAIN THROUGH THE DAY ON WEDNESDAY AND
INTO WEDNESDAY NIGHT AND THURSDAY AHEAD OF A FRONTAL BOUNDARY SLOWLY
SLIDING THROUGH THE REGION. THE POTENTIAL IS THERE FOR RENEWED SMALL
CRAFT ADVISORY CONDITIONS INTO MIDWEEK...PARTICULARLY OVER THE LAKE
MICHIGAN NEARSHORE WATERS.

LAWRENCE

&&

.AVIATION.../ISSUED AT 122 PM/...VALID FOR 18Z TAFS

VFR CONDITIONS ANTICIPATED THROUGH THE TAF FORECAST PERIOD. SCT-BKN
CU AND HIGH CLOUDS WILL PERSIST THROUGH THE AFTERNOON FOLLOWED BY
THINNING CLOUDS TONIGHT. GUSTIER WINDS WILL ALSO CONTINUE THIS
AFTERNOON...BUT WINDS WILL SLACKEN QUICKLY THIS EVENING WITH LOSS OF
HEATING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
     345-346.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR LMZ342-344.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ346-349.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR LHZ345-347-348.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ322.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR LSZ321.

&&
Hazardous weather outlook, Aug 17, 10:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT TUE AUG 17 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1130 AM EDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS THROUGH THE
EVENING HOURS ON THE LAKE MICHIGAN BEACHES OF NORTHERN LOWER
MICHIGAN.

IN ADDITION...FIRE DANGER WILL BE ELEVATED ACROSS INLAND AREAS OF
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING...
PARTICULARLY SOUTH OF M-72...DUE TO GUSTY WINDS AND LOW HUMIDITY
LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN LATE
WEDNESDAY THROUGH THE DAY ON SATURDAY. AT THIS TIME...SEVERE
THUNDERSTORMS APPEAR UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

L

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Benzie

When
August 17, 1:00 PM EST
Where
Benzie forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

A 14-year-old male was caught in a rip current while swimming in Lake Michigan, near Frankfort. He was carried away from the beach, and eventually was submerged for 5 to 10 minutes. When rescued, he was not breathing and had no pulse. He was revived by CPR, and taken to a Frankfort hospital, then eventually transported to Traverse City and from there to Grand Rapids. The victim was unconscious and on a respirator for two days, before coming to. At this time, he is not expected to suffer any long-term damage.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254893.